Article Text

PDF
Is non-steroidal anti-inflammaory drug (NSAID) enteropathy clinically more important than NSAID gastropathy?
  1. D Adebayo,
  2. I Bjarnason
  1. Department of Medicine, Guy’s, King’s, St Thomas’ Medical School, London, UK
  1. Correspondence to:
 Professor I Bjarnason
 Department of Medicine, Guy’s, King’s, St Thomas’ Medical School, Bessemer Road, London SE5 9PJ, UK; ingvar.bjarnason{at}kcl.ac.uk

Abstract

The side effects of conventional non-steroidal anti-inflammatory drugs (NSAIDs) on the stomach is undoubtedly a serious public health problem contributing significantly to the morbidity and mortality of patients receiving these drugs. However, the damage of NSAIDs is not confined to the stomach. Indeed the short term and long term damage of NSAIDs on the small bowel (NSAID enteropathy) is more frequent than NSAID gastropathy. Furthermore, NSAID enteropathy is associated with complications (bleeding and protein loss). While many of these are mild, the serious events (significant bleeding, perforation, obstruction, and sudden death) are frequent as that reported for NSAID gastropathy. The diagnosis of NSAID enteropathy has been greatly aided by the introduction of wireless capsule enteroscopy.

  • NSAIDs
  • intestinal damage
  • toxicity
  • inflammation

Statistics from Altmetric.com

Footnotes

  • Conflicts of interest: Professor Bjarnason has received research grants and lecture honorariums from a number of pharmaceutical companies that market conventional NSAIDs and COX-2 selective agents.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.